Kentucky, 2015Tornado and Damaging Winds in Kentucky, July 7, 2015
July 7, 2015 · NWS JKL · 4 events in 3 counties and zones
Scattered thunderstorms erupted during the afternoon hours on July 7, 2015. The strongest storms were able to produce a few instances of wind damage, and even a brief tornado touchdown north of Flemingsburg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms erupted during the afternoon hours on July 7, 2015. The strongest storms were able to produce a few instances of wind damage, and even a brief tornado touchdown north of Flemingsburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 7, 2:57 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 7, 2:57 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT TUE JUL 7 2015
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 350 PM EDT TUE JUL 7 2015
AS OF MID AFTERNOON...A SHORTWAVE TROUGH WAS MOVING THROUGH THE
GREAT LAKES REGION SOUTH INTO THE LOWER OH VALLEY REGION WHILE
ANOTHER TROUGH WAS NEARING THE NORTHERN PLAINS. MEANWHILE...AN
UPPER LEVEL RIDGE EXTENDED FROM OFF THE SOUTHEAST US COAST INTO
THE SOUTHEASTERN CONUS. AT THE SFC...AN AREA OF LOW PRESSURE IS
TRACKING NORTHEAST FROM QUEBEC TOWARD THE CANADIAN MARITIMES WITH
A COLD FRONT TRAILING INTO THE EASTERN GREAT LAKES REGION TO THE
LOWER OH VALLEY AND INTO THE SOUTHERN PLAINS. ISOLATED TO
SCATTERED CONVECTION HAS MOVED ACROSS THE REGION ATTM. A RATHER
UNSTABLE AIRMASS IS IN PLACE ACROSS THE AREA WITH SBCAPE GENERALLY
IN THE 1500 TO 2000 J/KG RANGE.
THE SHORTWAVE TROUGH WILL CONTINUE TO MOVE EAST FROM ONTARIO INTO
QUEBEC AND THE NORTHEASTERN STATES TONIGHT. AT THE SAME
TIME...HEIGHTS WILL RISE RISE ACROSS THE SOUTHEAST. THIS WILL LEAD
TO THE COLD FRONT MOVING INTO THE OH VALLEY REGION SLOWING DOWN
AND NEARLY STALLING OUT. WHAT IS LEFT OF THE BOUNDARY WILL BE
NEARLY PARALLEL TO THE UPPER LEVEL FLOW WHILE WEAK DISTURBANCES IN
SW FLOW MOVE AROUND THE RIDGE AND ACROSS THE OH VALLEY REGION. PW
IS EXPECTED CLIMB TO GENERALLY FORM THE 1.3 TO 1.8 INCH RANGE TO
THE 2 TO 2.2 INCH RANGE OR ABOVE THE 75TH PERCENTILE OVERNIGHT INTO
EARLY ON WEDNESDAY. HEAVY RAIN RATES SHOULD BE REALIZED WITH THE
HEAVIER SHOWERS AND THUNDERSTORMS AND ANY LOCATIONS THE RECEIVE
REPEATED ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY
WOULD RUN THE RISK OF FLASH FLOODING. WPC HAS PLACED NEARLY ALL OF
THE REGION IN THE DAY 1 EXCESSIVE RAINFALL OUTLOOK. THE FLASH
FLOOD WATCH WILL REMAIN IN EFFECT FOR THE ENTIRE REGION THROUGH 8
PM EDT ON WEDNESDAY. OTHERWISE...ANY STRONGER THUNDERSTORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL.
THE MODEL CONSENSUS AND BEST DYNAMICS AS WELL AS CLOSER PROXIMITY
TO THE BOUNDARY LEADS TO THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT ACROSS THE NORTH AND NORTHWEST AND
LOWEST CHANCES NEAR THE VA BORDER. THE RISING HEIGHTS ACROSS THE
SOUTHEAST AND AN AREA OF LOW PRESSURE TRACKING FROM THE MS VALLEY
AND TO THE NW OF EAST KY SHOULD LEAD TO THE BOUNDARY RETREATING A
BIT FURTHER NORTH LATE IN THE DAY ON WEDNESDAY INTO WEDNESDAY
NIGHT. THIS SHOULD GENERALLY LEAD TO THE HIGHER CHANCES FOR
CONVECTION ON WED DURING THE FIRST HALF OF THE DAY AND ACROSS THE
NORTH AND EAST. CHANCES FOR CONVECTION SHOULD DIMINISH ON WED
NIGHT...ESPECIALLY ACROSS THE SOUTH. TEMPERATURES WILL REMAIN MILD
THROUGH THE PERIOD WITH LIMITED DIURNAL RANGES DUE TO THE MOIST
ENVIRONMENT AND EXPECTED CLOUD COVER.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 357 PM EDT TUE JUL 7 2015
MODELS CONTINUE TO BE IN DECENT AGREEMENT WITH OVERALL UPPER LEVEL
PATTERN IN THE LONG TERM PORTION OF THE PERIOD. THE PERIOD BEGINS
WITH UPPER LEVEL HIGH CONTINUING TO BUILD WEST ACROSS THE
SOUTHEASTERN CONUS. THE WESTERN CONUS WILL SEE A CLOSED LOW
CENTERED NEAR CENTRAL CALIFORNIA. ALTHOUGH A BIT MORE
INCONSISTENCY BEGINS TO BE MORE EVIDENT AS WE MOVE INTO THE
WEEKEND AND EARLY NEXT WEEK IN TERMS OF THE LOCATION OF THE UPPER
LEVEL HIGH. WHILE THERE IS SOME UNCERTAINTY ALL THE GUIDANCE DOES
SUGGEST THIS WILL BACK TO THE WEST AS WE MOVE THROUGH THE LONG
TERM PERIOD. OVERALL THIS WILL PRESENT GENERAL HEIGHT RISES IN THE
FIRST PORTION OF THE PERIOD AND HEIGHT FALLS EARLY NEXT WEEK.
OVERALL MODEL CONSISTENCY WITH SURFACE FEATURES REMAINS A BIT
MORE UNCERTAIN. MAIN ISSUE FOR THE LONG TERM IS WHERE DOES THE
FRONTAL BOUNDARY WAVIER THROUGH THE PERIOD. THIS ALONG WITH
SHORTWAVE ENERGY WITH WILL THE MAIN DRIVER FOR SHOWERS AND STORMS.
OTHERWISE MOST ACTIVITY WILL BE MORE DIURNALLY DRIVEN. MODELS DO
WANT TO BRING THE COLD FRONT EVER CLOSER BY THURSDAY...HOWEVER
BUILDING HEIGHTS WOULD SUGGEST THIS FRONT BECOME QUITE DIFFUSE AS
IT PROGRESSES INTO THE REGION. GIVEN THIS WILL KEEP BETTER CHANCES
ACROSS THE NORTH ON THURSDAY AND WANE CHANCES THROUGH THE EVENING
AND NIGHT. THE BOUNDARY LOOKS TO HANGUP ACROSS THE REGION SO WILL
KEEP CHANCE TO SLIGHT CHANCE POPS ACROSS THE AREA. THE UPPER HIGH
WILL SLOWLY PROGRESS WEST WHILE THE BOUNDARY LIFTS NORTH WHICH
WILL FOCUS POPS ACROSS THE EAST AND NORTHEAST. THEN AS HEIGHTS
BEGIN TO FALL EARLY NEXT WEEK INCREASING CHANCES OF POPS LOOK
REASONABLE PRETTY MUCH AREA WIDE...AS WE GET POSSIBLE LOW
PRESSURE SYSTEMS AND POTENTIAL FOR MCS/S TO DROP SOUTHEAST.
THERMAL RIDGE CONTINUES TO BUILD THROUGH THE PERIOD. THIS WILL
USHER IN GENERALLY NEAR TO ABOVE NORMAL TEMPERATURES THROUGH THE
PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 155 PM EDT TUE JUL 7 2015
SCATTERED SHOWERS AND STORMS ARE MOVING ACROSS PARTS OF THE
REGION ATTM...AND SHOULD AFFECT LOCATIONS NEAR LOZ...JKL...SJS AND
SYM DURING THE FIRST 3 HOURS OF THE PERIOD. AFTER
THAT...CONVECTIVE EVOLUTION IN UNCERTAIN...AND HAVE INCLUDED
SEVERAL HOURS OF VCTS. IFR OR MVFR VIS AND OR CIGS ARE EXPECTED
BRIEFLY WITH ANY HEAVIER SHRA OR TSRA. VFR SHOULD PREVAIL THROUGH
AT LEAST 0Z OUTSIDE OF ANY SHRA OR TSRA. AS THE ATMOSPHERE FURTHER
SATURATES...FOG AND PASSING SHRA OR TSRA SHOULD LEAD TO MVFR
DURING THE LATTER HALF OF THE PERIOD. WINDS WILL BE GENERALLY LIGHT
AND VARIABLE THROUGH MOST OF THE PERIOD WITH HIGHER GUSTS
ASSOCIATED WITH ANY THUNDERSTORMS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...JP
LONG TERM...DJ
AVIATION...JP
Hazardous weather outlook, Jul 7, 2:19 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
319 PM EDT TUE JUL 7 2015
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-082230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
319 PM EDT TUE JUL 7 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS EVENING AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE. A FEW OF THE THUNDERSTORMS COULD
PRODUCE GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND THE THREAT FOR
FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.
THUNDERSTORMS ON WEDNESDAY COULD PRODUCE LOCALLY HEAVY RAINFALL
AND THE THREAT FOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG
WINDS...HEAVY RAIN...OR FLOODING.
JVM/GREIF
In the hours before
Special weather statement, Jul 7, 1:25 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT TUE JUL 7 2015
KYZ069-112-114>117-071900-
CLAY-BREATHITT-JACKSON-LESLIE-OWSLEY-PERRY-
225 PM EDT TUE JUL 7 2015
...A STRONG THUNDERSTORM WILL AFFECT CLAY...BREATHITT...JACKSON...
LESLIE...OWSLEY...PERRY...
AT 225 PM EDT...A STRONG THUNDERSTORM WAS OVER SOURWOOD...OR 11 MILES
SOUTHWEST OF BOONEVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BUCKHORN...CROCKETTSVILLE...SOURWOOD...SACKER GAP...TAFF...BUCKHORN
LAKE S.P....CANOE...CHESTNUTBURG...THOMAS...VALJEAN...TYNER...
GOBBARD...STURGEON...DATHA...PRIVETT...LUCKY FORK...TALBERT...
ELIAN...TURKEY AND NATHANTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3725 8392 3740 8394 3752 8343 3727 8336
TIME...MOT...LOC 1825Z 264DEG 28KT 3734 8379
JP
Local storm report, Jul 7, 1:37 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
237 PM EDT TUE JUL 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL ISLAND CITY 37.37N 83.77W
07/07/2015 E0.75 INCH OWSLEY KY CO-OP OBSERVER
DIME SIZED HAIL NOTED.
&&
JCARICOLocal storm report, Jul 7, 3:49 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT TUE JUL 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD 3 NW ROCKHOUSE 37.36N 82.50W
07/05/2015 PIKE KY PUBLIC
GREASY CREEK LEFT ITS BANKS WITH AT LEAST ONE FOOT OF
WATER FLOWING DOWN GREASY CREEK ROAD.
&&
JPSpecial weather statement, Jul 7, 3:59 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT TUE JUL 7 2015
KYZ044-050>052-072145-
BATH-ROWAN-MONTGOMERY-FLEMING-
459 PM EDT TUE JUL 7 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BATH...ROWAN...
MONTGOMERY...AND FLEMING COUNTIES THROUGH 5:45 PM...
AT 458 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF CYNTHIANA TO NEAR WINCHESTER...
AND MOVING NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...MOREHEAD...FLEMINGSBURG...OWINGSVILLE...MARSHALL...
SHARPSBURG...SALT LICK...GRANGE CITY...ELIZAVILLE...PECKS RIDGE...
BETHEL...FOXPORT...FLAT CREEK...BOURBON FURNACE...PRESTON...ODESSA...
EWINGTON...SIDEVIEW...RAMEY AND STEPSTONE.
THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
105 AND 139.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
3839 8343 3815 8346 3801 8401 3802 8402
3812 8408 3832 8384 3836 8388 3835 8390
3837 8390 3836 8392 3842 8395 3844 8398
3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2058Z 244DEG 41KT 3846 8412 3802 8418
GEOGERIANThunderstorm Wind, Bath
- When
- July 7, 4:20 PM EST
- Where
- Bath County, 1.59 mi ENE of Sharpsburg to 0.69 mi N of Reynoldsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.212, -83.905
A few trees were blown down along Hwy 36 between Owingsville and Sharpsburg.
Thunderstorm Wind, Fleming
- When
- July 7, 4:25 PM EST to 4:28 PM EST
- Where
- Fleming County, 0.69 mi S of Flemingsburg Jct to 2.27 mi ENE of Flemingsburg Jct
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.440, -83.800
A 3 mile path of intermittent straight line wind damage began as the roof of a barn was peeled off and thrown onto Hwy 559. Some tree damage also occurred at a residence along Helena Road.
Tornado, Fleming
- When
- July 7, 4:29 PM EST to 4:30 PM EST
- Where
- Fleming County, 2.38 mi ENE of Flemingsburg Jct to 2.59 mi ENE of Flemingsburg Jct
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.462, -83.759
A tornado touched down briefly on a farm along Highway 11. A small farm building was destroyed and another had its windows blown out. A few trees were damaged and/or uprooted as well. The tornado touched down and the end of a 3 mile path of intermittent straight line wind damage. The tornado was EF0 with estimated winds of 80 mph.
Thunderstorm Wind, Estill
- When
- July 7, 7:20 PM EST
- Where
- Estill County, 0.55 mi W of Wisemantown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.680, -84.010
A few trees were blown down on Highways 499 and 1886.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, July 7 to 9, 20151 death · 16 events
- Heat in Nevada, July 7, 20151 death · 1 event
- Flash Flooding and Hail in Nevada, July 7 to 9, 2015$2.2 million · 61 kt wind · 9 events
- Tornado and Flash Flooding in New Mexico, July 7, 20151 injured · $1.1 million · EF0 · 5 events
- Flash Flood and Heavy Rain in Kentucky, July 7, 2015$1.2 million · 3 events
- Tornado and Flash Flooding in Oklahoma, July 7, 2015$65,000 · EF1 · 7 events
- Tornado and Flash Flood in Wyoming, July 7, 2015$250,000 · EF0 · 2 events
- Damaging Winds in Kentucky, July 7, 2015$110,000 · 83 kt wind · 9 events
- Damaging Winds in New York, July 7, 2015$105,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in West Virginia, July 7 to 8, 2015$64,000 · 50 kt wind · 12 events
- Flood and Damaging Winds in Massachusetts, July 7, 2015$55,000 · 65 kt wind · 3 events
- Damaging Winds in Mississippi, July 7, 2015$40,000 · 57 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584083, 584084, 584082, 584086.